VESIcare and Constipation
Certain side effects may occur with VESIcare; constipation is considered to be a "classic" side effect of the drug. In studies, up to 13.4 percent of people taking the medication reported this side effect. If you are taking VESIcare and constipation develops, talk to your healthcare provider. You can also try making dietary and lifestyle changes, such as increasing fiber in your diet or exercising regularly.
Does VESIcare Cause Constipation?
VESIcare® (solifenacin succinate) is a prescription medicine used to treat symptoms of an overactive bladder. It is an anticholinergic medication, and, like all anticholinergic medications, VESIcare often causes constipation. In fact, constipation is considered a "classic" side effects of anticholinergic medications.
How Common Is Constipation With VESIcare?
Before medicines are approved for use in the United States, they must go through several clinical studies. In these studies, many people are given a particular medicine, while others are given a placebo (a "sugar pill" with no active ingredient). In these studies, potential side effects in both groups are carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group taking the placebo.
In clinical studies, up to 13.4 percent of people taking VESIcare 10 mg once daily experienced constipation, compared to 2.9 percent of people taking the placebo. It is important to note that constipation is less common (occurring in 5.4 percent of people) with the lower VESIcare dosage (5 mg once daily).
VESIcare and Constipation: Final Thoughts
If you develop constipation while on VESIcare, talk to your healthcare provider. You can also try making a few dietary and lifestyle changes. Increasing fiber in your diet or adding bran to your food may be helpful. Drinking plenty of fluids and getting regular exercise can also help with constipation relief. It is important to understand that severe constipation can be quite serious; do not hesitate to talk with your healthcare provider if you are experiencing severe constipation due to VESIcare.
(Click Constipation Treatment for more recommendations on treating constipation.)